Michigan, 2023Damaging Wind in Michigan, April 20, 2023
April 20, 2023 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm produced a measured peak wind gust of 59 mph at the Muskegon airport. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a measured peak wind gust of 59 mph at the Muskegon airport. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 20, 6:47 PM EST, 47 minutes earlier.
Area forecast discussion, Apr 20, 6:47 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 PM EDT Thu Apr 20 2023
LATEST UPDATE...
Aviation
.DISCUSSION...(This evening through next Thursday)
Issued at 312 PM EDT Thu Apr 20 2023
-Strong Thunderstorms Possible This Evening
A cold front will be pushing in from the west this evening. Deep
layer shear ahead of the front is progged to climb up over 35 knots
for much of the CWA with the highest values over northwest locations
topping out at around 50 knots. Based off of SPC's HREF...mean MU
CAPE tops out at around 750-1000 J/kg later this afternoon and
then gradually diminishes as the front arrives. Thus the
instability is somewhat limited. Isolated showers and
thunderstorms are possible through the afternoon hours however a
more solid line will arrive later this afternoon into the early
evening hours. Some organization of the storm is possible given
the stronger deep layer shear...but with the instability forecast
to slowly diminish the intensity of the cells should be on the
decrease. One variable that remains elevated is the DCAPE. Thus
damaging winds will be the main risk.
- Risk for light rain Friday night into Saturday
Parts of the CWA...especially eastern zones might be clipped with
some rain Saturday as a mid level wave digs in from the west and
catches up to the low level baroclinic zone. Moistening occurs in
the DGZ which should help to get some rain going. We will maintain
the highest POPs for Lansing in Jackson. Overall any qpf should
remain light with the ensembles generally supporting less than an
quarter inch of rain.
- A cool weekend in store for the area
Cold air advection takes over behind the front for Friday as
westerly winds usher in a much cooler air mass. It's not until
Sunday when the low level thermal trough arrives. Any warm up will
be slow as the thermal trough shifts east Sunday and no significant
thermal ridge pulls into the zones through Tuesday. Models are in
relative agreement on this scenario. We could see several nights
where the overnight low's end up near or below freezing, with
Saturday night through Monday night the most vulnerable nights.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 747 PM EDT Thu Apr 20 2023
Scattered heavy rain showers and thunderstorms are blossoming in
the vicinity of MKG and GRR and are also likely to affect AZO and
BTL over the next few hours. These showers will have cloud bases
above 5000 feet. With plenty of dry air beneath the clouds, and 30
to 40 knot winds around 2000 feet, microbursts under some of these
showers or thunderstorms are possible, with wind shifts and gusty
winds, or absent of gusts reaching the surface, some LLWS.
Temporary IFR visibility is possible with heavy rain. LAN and JXN
have less of a chance for thunderstorms but it can't be ruled out.
MVFR ceilings below 2000 feet appear likely behind the cold front
late tonight until about daybreak Fri.
&&
.MARINE...
Issued at 312 PM EDT Thu Apr 20 2023
It will be another close call for Gales early this evening.
Mixing heights ahead of the front tap into the 30 to 35 knot winds
over the next couple of hours...then the cold front pushes
through. Stronger wind gusts could accompany any organized
thunderstorm. Behind the front the wind fields are not as
strong...but they will remain gusty into early Friday. The cold
air advection will also enhance the waves. We will maintain the
SCA into Friday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Friday for LMZ844>849.
&&
DISCUSSION...MJS
AVIATION...CAS
MARINE...MJS
Hazardous weather outlook, Apr 20, 3:20 AM EST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
420 AM EDT Thu Apr 20 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
420 AM EDT Thu Apr 20 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today, then will become more
numerous this evening and tonight. Severe thunderstorms are not
expected. However, the strongest storms may produce wind gusts
over 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Kenyon
LMZ844>849-210830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Thu Apr 20 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Conditions will be hazardous to small craft through tonight.
Scattered thunderstorms are expected today, then will become more
numerous this evening and tonight. Severe thunderstorms are not
expected. However, the strongest storms may produce wind gusts
over 34 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Kenyon
In the hours before
Special weather statement, Apr 20, 6:31 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
731 PM EDT Thu Apr 20 2023
MIZ044-050-056-057-210030-
Muskegon MI-Ottawa MI-Newaygo MI-Kent MI-
731 PM EDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern Kent,
Ottawa, southwestern Newaygo and Muskegon Counties through 830 PM
EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Grand Haven, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Muskegon... Grand Haven...
Walker... Muskegon Heights... Rockford...
Zeeland... Coopersville... Sparta...
Fremont... Roosevelt Park... North Muskegon...
Ferrysburg... Spring Lake... Ravenna...
Fruitport... Grant... Allendale...
Beechwood... Jenison...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4321 8632 4321 8629 4326 8624 4326 8625
4324 8629 4351 8599 4309 8554 4282 8599
4278 8621 4303 8623
TIME...MOT...LOC 2331Z 229DEG 58KT 4291 8643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JCSpecial weather statement, Apr 20, 7:11 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
811 PM EDT Thu Apr 20 2023
MIZ044-050-056-057-064-210145-
Muskegon MI-Ottawa MI-Newaygo MI-Allegan MI-Kent MI-
811 PM EDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of northern Allegan,
Kent, Ottawa, southern Newaygo and Muskegon Counties through 945 PM
EDT...
At 811 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles west of Grand Haven to 18 miles west
of Holland SP to 18 miles northwest of South Haven. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Muskegon... Holland...
Grand Haven... Newaygo... Wyoming...
Kentwood... Walker... Grandville...
Muskegon Heights... East Grand Rapids... Hudsonville...
Rockford... Zeeland... Coopersville...
Sparta... Fremont... Roosevelt Park...
North Muskegon... Lowell...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Michigan get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4347 8604 4354 8588 4336 8556 4330 8556
4329 8546 4282 8531 4257 8623 4277 8619
4279 8611 4278 8621 4303 8623 4347 8646
TIME...MOT...LOC 0011Z 235DEG 41KT 4301 8673 4276 8658 4251 8660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JCSpecial weather statement, Apr 20, 7:21 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
821 PM EDT Thu Apr 20 2023
MIZ043-210100-
Oceana MI-
821 PM EDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of Oceana County
through 900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shelby, or 12 miles south of Hart, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hart... Shelby... Hesperia...
Pentwater... Mears SP... Silver Lake SP...
Weare... Elbridge... Colfax...
New Era... Rothbury... Walkerville...
St. Huberts... Stony Lake... Crystal Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4375 8645 4382 8643 4382 8604 4347 8604
4347 8646 4360 8654 4366 8654
TIME...MOT...LOC 0021Z 235DEG 41KT 4353 8645
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JCLocal storm report, Apr 20, 7:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 W PORT SHELDON 42.90N 86.27W
04/20/2023 M42 MPH LMZ846 MI BUOY
MESONET STATION 45029 PORT SHELDON BUOY.
&&
CASThunderstorm Wind, Muskegon
- When
- April 20, 7:34 PM EST to 7:35 PM EST
- Where
- Muskegon County, (Mkg)muskegon Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -86.230
A peak wind gust to 59 mph was measured with a thunderstorm at the Muskegon county airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 20, 2023$2.4 million · 3.5 in hail · 53 events
- Tornado and Flash Flooding in Texas, April 20 to 21, 2023$386,000 · EF0 · 48 events
- Tornado and Hail in Illinois, April 20, 2023EF1 · 21 events
- Hail and Damaging Winds in Illinois, April 20, 20231.75 in hail · 37 events
- Hail and Damaging Winds in Texas, April 20 to 21, 2023$25,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, April 20, 20232 in hail · 25 events
- Hail and Damaging Winds in Missouri, April 20, 2023$16,000 · 1.75 in hail · 11 events
- Hail in Arkansas, April 20, 2023$20,000 · 1.25 in hail · 6 events
- Heavy Snow in North Dakota, April 20 to 21, 202315 events
- Heavy Snow in Minnesota, April 20 to 21, 202315 events
- Flash Flood and Hail in Arkansas, April 20 to 21, 20231.75 in hail · 12 events
- Hail in Oklahoma, April 20, 2023$15,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087658.